Tuesday, March 23, 2010

What causes "bitch tits"?

I know, you've been wondering ever since you saw Fight Club... How is it that taking "anabolic" steroids (i.e. mostly testosterone) can lead to enlarged breasts?  The condition, which is actually called gynecomastia, from the Greek for "bitch tits" (j.k. gyno = woman or female, mastos = breast), can actually be caused by many different things, hormonal changes during puberty, different medications, etc., but the leading cause of gynecomastia is actually anabolic steroid use.  So, what is it about the supposedly male hormone, testosterone, that leads to a secondary sex characteristic that is usually specific to women?  Well, the idea that estrogens are purely "female hormones" and testosterone is a purely "male hormone" is an outdated notion and simply incorrect.  Men and women have both types of these hormones (estrogens and androgens) floating around in their circulation.  In fact, estradiol (the most prevalent estrogen) is actually derived from testosterone, so women must produce a substantial amount of testosterone if they are to produce the estrogens needed.  Conversely, with all of the testosterone that men's bodies make, some of it is bound to get converted into estradiol.  The element at work here is an enzyme called aromatase, which catalyzes the subtle change necessary to convert testosterone into estradiol.  Certain tissues contain more or less aromatase than others.  For example, in women, the ovaries make a lot of aromatase, so most of the testosterone is converted into estradiol.  In men, the testes contain very little aromatase, and so most of the testosterone made in the testes enters the circulation as is.  Breast tissue tends to be a place where there is more aromatase, so, if you are taking lots of testosterone (i.e. anabolic steroids) then it is likely that some of that testosterone will get converted to estrogen in the breast, and if there is too much testosterone, then there will be that much more estradiol.  That estradiol acts on the breast tissue in the same way it would in a young girl going through puberty, and the end result, if you're a dude, is "bitch tits".
As for your "nuts" becoming "raisins", you can think of that as simple atrophy (think: use it or lose it).  In addition to producing sperm, the testes are the primary source of testosterone, so, if you start injecting massive amounts of testosterone, the testes will "recognize" that there's already a ton of testosterone, and so they will shut down production and atrophy.

3 comments:

  1. Interesting, I didn't know that. I guess once the process gets started, you get more breast tissue, and more aromatase, so it's a vicious, titty cycle.

    ReplyDelete
  2. Boobies growth. Gynecomastia surgery you want to be. How mezdeği a doctor from Turkey
    Jinekomasti

    ReplyDelete
  3. maggie.danhakl@healthline.comAugust 18, 2014 at 6:43 PM

    Hi Brad,

    Healthline just designed a virtual guide explaining how testosterone affects the body. You can see the infographic here: http://www.healthline.com/health/low-testosterone/effects-on-body

    This is valuable med-reviewed information that can help a man understand how affects multiple parts of their bodies and the side effects that occur from having low testosterone. I thought this would be of interest to your audience, and I’m writing to see if you would include this as a resource on your page: http://corticalhemandhaw.blogspot.com/2010/03/what-causes-bitch-tits.html

    If you do not believe this would be a good fit for a resource on your site, even sharing this on your social communities would be a great alternative to help get the word out.

    Thanks so much for taking the time to review. Please let me know your thoughts and if I can answer any questions for you.

    All the best,
    Maggie Danhakl • Assistant Marketing Manager
    p: 415-281-3124 f: 415-281-3199

    Healthline • The Power of Intelligent Health
    660 Third Street, San Francisco, CA 94107
    www.healthline.com | @Healthline | @HealthlineCorp

    About Us: corp.healthline.com

    ReplyDelete